Colorado, 2011

Winter Storm in Colorado, December 4 to 5, 2011

December 4 to 5, 2011 · NWS PUB · 3 events in 3 counties and zones

Cold, polar air and a weather disturbance aloft produced localized heavy snow across southern Colorado. 12 inches at Rye (Pueblo County) and 15 inches of fluffy snow at the summit of Wolf Creek Pass (Mineral County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Cold, polar air and a weather disturbance aloft produced localized heavy snow across southern Colorado. Some of the higher reported snow amounts included 7 inches at Walsenburg (Huerfano County)...8 inches at Beulah (Pueblo County)...12 inches at Rye (Pueblo County) and 15 inches of fluffy snow at the summit of Wolf Creek Pass (Mineral County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 4, 3:56 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 4, 3:56 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
356 PM MST SUN DEC 4 2011

.SHORT TERM...
(TONIGHT AND MONDAY)

...SNOW IS ON THE WAY...

WHAT YOU SEE IS WHAT YOU GET.  LIGHT SNOW IS STARTING TO FALL IN
MANY AREAS AS A COLD UPPER LOW DROPS SOUTH INTO THE REGION.  EXPECT
THIS TREND TO CONTINUE OVERNIGHT INTO EARLY MONDAY...WITH ACTIVITY
DECREASING FROM NORTH TO SOUTH BY MONDAY AFTERNOON. SEE FORECASTS
FOR FURTHER DETAILS. TOO BUSY WITH FORECAST TO WRITE ANYMORE
TODAY. LW

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

...CONTINUED COLD...

MONDAY NIGHT AND TUESDAY...NAM AND GFS MODELS ARE IN CLOSE AGREEMENT
WITH THE PLACEMENT OF THE UPPER LOW AND TROUGH TO START OUT THE WORK
WEEK. MONDAY NIGHT THE UPPER LOW WILL BE LOCATED IN THE VICINITY OF
THE 4 CORNERS...WITH THE ASSOCIATED UPPER TROUGH STRETCHING TO THE
NE UP INTO THE GREAT LAKES REGION. THROUGH THE NIGHT AND INTO TUE
THE UPPER LOW WEAKENS AS IT SAGS TO THE SE. MUCH OF THE PCPN WILL BE
FOCUSED OVER THE SOUTHERN PORTIONS OF THE CWA MON EVE...GRADUALLY
DIMINISHING OVERNIGHT BEFORE ENDING COMPLETELY BY 18Z TUE. CLEARING
SKIES OVERNIGHT MON COUPLED WITH AN EXTREMELY COLD POOL OF AIR IS
FORECAST TO PRODUCE MIN TEMPS TUE MORN BELOW ZERO IN ALL
LOCATIONS...AND MAX TEMPS TUE AFTN STRUGGLING TO CLIMB INTO THE 20S
TO NEAR 30 F.

WEDNESDAY THROUGH SUNDAY...GENERAL NW FLOW ALOFT SETTLES IN ACROSS
THE REGION FOR A COOL BUT MAINLY DRY PERIOD. EXTENDED MODELS HAVE
BEEN FLUCTUATING WITH A SHORTWAVE THAT LOOKS DROP DOWN OVER THE
NORTHERN ROCKIES AND BRING A SHOT OF ISOLATED MT SNOW ON THU...AND
ANOTHER REINFORCING BLAST OF COOL AIR. MODELS HAVE MOVED THIS
FEATURE FROM THU TO FRI THEN BACK TO THU...AND THOUGH LATEST MODEL
RUNS HAVE WEAKENED THIS SHORTWAVE...WILL STICK WITH PREVIOUS
THINKING AND TIMING. THIS FEATURE WILL DROP MAX TEMPS BACK INTO THE
30S FOR FRI...THEN THE MODELS HINT AT REDEVELOPING WESTERLY WINDS
ALOFT AND MODERATING TEMPS INTO THE 40S FOR SAT AND SUN. MOORE

&&

.AVIATION...
NEXT SYSTEM ON THE WAY IN FROM THE CANADIAN ROCKIES. CLOUD BASES ARE
LOWERING WITH LIGHT SNOW STARTING TO FALL IN A LOT OF AREAS. EXPECT
WIDESPREAD SNOW TO DEVELOP FROM NORTH TO SOUTH ACROSS THE REGION
THIS EVENING...CONTINUING THROUGH MONDAY MORNING BEFORE TAPERING OFF
FROM NORTH TO SOUTH. WIDESPREAD MVFR TO LIFR CONDITIONS EXPECTED TO
DEVELOP AS SNOW MOVES IN. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR COZ058>063-076-
081-082-084-085.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR COZ072>075-
078>080-087-088.

WINTER WEATHER ADVISORY UNTIL 11 AM MST MONDAY FOR COZ065-066-
069-070-086-093.

WIND CHILL ADVISORY UNTIL 5 PM MST MONDAY FOR COZ058-060-066-068-
073-075-080-082-084.

WINTER WEATHER ADVISORY UNTIL 5 PM MST MONDAY FOR COZ067-068-071-
094.

WINTER STORM WARNING UNTIL 11 AM MST MONDAY FOR COZ077-083.

&&

50/27
Hazardous weather outlook, Dec 4, 6:45 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MST SUN DEC 4 2011

COZ058>089-093>099-051345-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
645 AM MST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP ALONG THE CONTINENTAL DIVIDE BY THIS
AFTERNOON AS AN UPPER LEVEL STORM SYSTEM MOVES INTO COLORADO.  SNOW
WILL INCREASE BY LATE THIS AFTERNOON AND OVERNIGHT TONIGHT AND
SPREAD INTO EASTERN COLORADO.  SNOW WILL BE HEAVY AT TIMES
TONIGHT...ESPECIALLY OVER THE EASTERN MOUNTAINS AND SOUTHERN
INTERSTATE 25 CORRIDOR...WHILE LIGHTER SNOWFALL TOTALS CAN BE
EXPECTED OVER THE REMAINDER OF THE FORECAST AREA.  SNOW TOTALS
THROUGH TONIGHT WILL LIKELY BE OVER A FOOT FOR THE EASTERN MOUNTAINS
WITH OVER A HALF A FOOT IN THE ADJACENT PLAINS.  LIGHTER
ACCUMULATIONS OF UP TO 6 INCHES CAN BE EXPECTED OVER THE CONTINENTAL
DIVIDE...THE SAN LUIS VALLEY AND PORTIONS OF THE EASTERN PLAINS.

IN ADDITION TO SNOW...STRONG GUSTY WINDS WILL PRODUCE AREAS OF
BLOWING SNOW WHICH WILL REDUCE VISIBILITIES ON AREA HIGHWAYS.  THESE
STRONG WINDS WILL ALSO PRODUCE DANGEROUS WIND CHILL READINGS WITH
MANY LOCATIONS DROPPING BELOW ZERO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE OVER THE SOUTHEAST COLORADO MOUNTAINS AND THE
SOUTHERN I-25 CORRIDOR THROUGH MUCH OF THE DAY MONDAY. ADDITIONAL
ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES IN THE SANGRE DE
CRISTO AND WET MOUNTAINS WITH 1 TO 3 INCHES IN THE ADJACENT FOOTHILLS...
AND AN INCH OR LESS ON THE PLAINS. SNOW WILL GRADUALLY END ACROSS
NORTHERN PORTIONS OF THE AREA MONDAY AFTERNOON AND ACROSS SOUTHERN
COLORADO MONDAY NIGHT. REDUCED VISIBILITY IN SNOW AND BLOWING SNOW
WILL COMBINE WITH VERY COLD TEMPERATURES TO PRODUCE HAZARDOUS
WINTER WEATHER CONDITIONS.

IT WILL BE VERY COLD LATE MONDAY NIGHT AND TUESDAY MORNING AS
TEMPERATURES FALL INTO THE SINGLE DIGITS AND TEENS BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO LATE THIS AFTERNOON AND
TONIGHT.

88/40

In the hours before

Local storm report, Dec 4, 2:12 PM MST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
212 PM MST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     SNOW             11 NNE CRESTONE         38.13N 105.58W
12/04/2011  M1.6 INCH        CUSTER             CO   TRAINED SPOTTER

&&

PJC
Local storm report, Dec 4, 4:33 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     SNOW             11 NNE CRESTONE         38.13N 105.58W
12/04/2011  M2.5 INCH        CUSTER             CO   TRAINED SPOTTER

&&

PJC
Local storm report, Dec 4, 4:53 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MST SUN DEC 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     SNOW             MAYSVILLE               38.54N 106.22W
12/04/2011  M1.5 INCH        CHAFFEE            CO   TRAINED SPOTTER

&&

PJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
December 4, 7:00 PM MST to December 5, 4:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
December 4, 8:00 PM MST to December 5, 4:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
December 4, 8:00 PM MST to December 5, 4:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356845, 356843, 356844.